Maine, 2004

Winter Weather in Maine, April 4 to 6, 2004

April 4 to 6, 2004 · NWS GYX · 3 events in 3 counties and zones

Low pressure developed off the New England coast on the night of Sunday, April 4, and tracked through the Gulf of Maine through Monday night, April 5. Rain changed to snow over the higher elevations Sunday afternoon and gradually changed to snow in the notches and mountain valleys Sunday Night.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure developed off the New England coast on the night of Sunday, April 4, and tracked through the Gulf of Maine through Monday night, April 5. Rain changed to snow over the higher elevations Sunday afternoon and gradually changed to snow in the notches and mountain valleys Sunday Night. Snowfall totals by early Tuesday morning ranged from a dusting to 4 inches with higher amounts likely over elevated terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 4, 8:07 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 4, 8:07 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION ... CORRECTION
NATIONAL WEATHER SERVICE GRAY ME
907 PM EDT SUN APR 4 2004

.SHORT TERM...
LOW PRES INTENSIFYING SOUTH OF CAPE COD SPREADING DVLPG RAIN BANDS
TWD THE MAINE CST ATTM.  ALSO PCPN FILLING IN OVER MUCH OF INLAND
AREAS OF NH AND ME. SAT PIX SHOWS NICE COMMA HEAD WITH DEVELOPING
LOW. EXPECT COLDER AIR TO GRADUALLY OVERTAKE FA FROM W-E TONIGHT AND
CHANGE THE RAIN TO SNOW AFTER MIDNIGHT AS PER PREV MODELS INDICATED.
NO NEW GUIDANCE YET BUT THIS SYSTEM WILL NEED TO BE WATCHED VERY
CLOSELY BECAUSE A SMALL CHANGE OF INTENSITY OR PATH WILL CREATE HUGE
CONSEQUENCES FOR SOUTHERN MAINE AND NEW HAMPSHIRE LATER TONIGHT INTO
MONDAY.

WILL ONLY BRUSH UP THE EVENING FORECAST WITH SOME DIFFERENT WORDING
TO REFLECT THE RAIN TO CHANGE OVER TO SNOW TOWARD MIDNIGHT OVER
WESTERN AND NORTHERN NH AND AFTER MIDNIGHT OVER MAINE AREAS.
&&

.LONG TERM...
NO CHANGES TO PREVIOUS THINKING AT THIS TIME.
&&

.MARINE...
SHORT TERM...EXPECT LIGHT AND VARIABLE WINDS THROUGH MIDNIGHT.
AS LOW PRESSURE MOVES EAST OF THE WATERS OVERNIGHT GRADIENT TIGHTENS
AND NORTHWEST WINDS INCREASE TO 15 TO 25 KTS BY MORNING. CONTINUE
WITH PREVIOUS THINKING THAT STRONG SMALL CRAFT SHOULD SUFFICE FOR
MONDAY.

LONG TERM...BASED SHORTER LONG TERM DAYS 2 THROUGH 3 ON A BLEND OF
THE GFS/ETA/NGM MODELS AND THE LONGER LONG TERM DAYS 4/5 ON THE 12Z
GFS/00Z MRF AND 00Z ECMWF.  BIGGEST CONCERN IS THE STORM SYSTEM ON
FRIDAY.  THE 00Z MRF HAD IT GOING WELL TO OUR WEST WITH A STRONG
ONSHORE FLOW.  THE 00Z ECMWF HAD IT DEVELOPING OFF THE COAST AS
NORTHEAST FLOW.  THE 06Z AND 12Z GFS RUNS HAVE IT OFFSHORE AS A NEAR
MISS WITH WEAKER NORTHEAST FLOW BACKING TO THE NORTHWEST.  WILL USE
THE LATEST GUIDANCE.  SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE
MONDAY NIGHT OTHERWISE FAIRLY QUIET CONDITIONS FOR THE LONG TERM.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY TONIGHT AND MONDAY MEZ007>009
  ...SCA
NH...WINTER WEATHER ADVISORY TONIGHT AND MONDAY NHZ001>003
  ...SCA
Hazardous weather outlook, Apr 4, 5:21 AM EST, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
621 AM EDT SUN APR 4 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-041220-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
621 AM EDT SUN APR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A WINTER STORM WATCH IS IN EFFECT FOR TONIGHT AND SUNDAY FOR THE
MOUNTAINS OF WESTERN MAINE AND NORTHERN NEW HAMPSHIRE.  MORE THAN 6
INCHES OF SNOW POSSIBLE IN THE WATCH AREA.  PLEASE REFER TO PWMWSWGYX
(WMO HEADER WWUS41 KGYX) FOR MORE INFORMATION.

OTHER PORTIONS OF INTERIOR NEW HAMPSHIRE AND WESTERN MAINE MAY ALSO
SEE ACCUMULATING SNOW TONIGHT AND MONDAY.

.DAYS TWO THROUGH SEVEN...

NORTHWEST WINDS OF 15 TO 30 MPH...WITH GUSTS TO 40 MPH...ARE EXPECTED
MONDAY.  THIS COULD RESULT IN ISOLATED POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR TONIGHT AND MONDAY.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Northern Franklin

When
April 4, 10:00 PM EST to April 6, 4:00 AM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Weather, Northern Oxford

When
April 4, 10:00 PM EST to April 6, 4:00 AM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Weather, Central Somerset

When
April 4, 10:00 PM EST to April 6, 4:00 AM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394650, 5394651, 5394652.